In early May, a recent study presented at a cancer conference made big news. This study looked at about four hundred people with a history of skin cancer and compared the effect of supplementing vitamin B3 on the development of new skin cancers (basal cell and squamous cell carcinoma, not melanoma). They found vitamin B3 did decrease the risk of developing a new skin cancer. The dose of vitamin B3 was 500 mg twice daily, much higher than the standard recommended amount (14-18 mg per day).
Vitamin B3 has been used in medicine for other uses for many years. It also is commonly referred to by the name niacin or niacinamide. In high doses, niacin can lower triglycerides (an unhealthy type of fat in the blood). There are many other less studied uses for vitamin B3, including osteoarthritis, alzheimers, diabetes, migraines, depression, PMS, anti-aging – the list goes on and on. Vitamin B3 is used in topical acne products for its anti inflammatory properties. In fact, vitamin B3 is in many of the EltaMD products that I use (and love) such as EltaMD UV Clear and the AM/PM moisturizers.
Vitamin B3 is considered safe but can cause side effects when taken as a supplement and can interact with medications. The most common side effect is flushing. At high doses (3 grams per day) it can cause serious problems such as liver problems, heart problems and others. Certain conditions such as heart disease, diabetes, liver and kidney disease (and others) may be worsened by higher doses of vitamin B3. Additionally, vitamin B3 can have serious interactions with many medications.
So will I recommend that all my patients take extra vitamin B3? Probably not. The population who may benefit is the person who has extensive history of basal or squamous cell carcinoma or is at high risk for those conditions (such as those who are immunosuppressed). However, in the doses needed to have a beneficial effect on skin cancer, vitamin B3 is a serious medication and should be considered such. I don’t recommend starting the supplement yourself at the higher dose, without discussing with both your dermatologist and your regular doctor.
I welcome any questions or comments on this interesting topic.